Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 36, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 3, 2018, 5:39 PM CDT for Jasper County, Polk County, Warren County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2018, 5:39 PM CDT (22:39 UTC)
- Expired
- May 3, 2018, 6:04 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 34 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 2:57 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
482
WUUS53 KDMX 032239
SVRDMX
IAC099-153-181-032330-
/O.NEW.KDMX.SV.W.0036.180503T2239Z-180503T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
539 PM CDT THU MAY 3 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Polk County in central Iowa...
West central Jasper County in central Iowa...
Northwestern Warren County in south central Iowa...
* Until 630 PM CDT.
* At 539 PM CDT, a severe thunderstorm was located near Avenue Of The
Saints Event Center, or 7 miles southwest of Indianola, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Des Moines, West Des Moines, Ankeny, Indianola, Altoona, Norwalk,
Pleasant Hill, Carlisle, Bondurant, Saylorville, Mitchellville,
Prairie City, Southridge Mall, Adventureland Amusement Park, Iowa
Events Center, Prairie Meadows, Iowa State Fairgrounds, Principal
Park, Des Moines Int'l Airport and Drake Stadium And Knapp Center.
This includes the following highways...
Interstate 35 between mile markers 49 and 66, and between mile
markers 87 and 91.
Interstate 80 between mile markers 135 and 150.
Interstate 235 between mile markers 6 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4125 9379 4144 9379 4149 9378 4173 9354
4165 9319 4120 9367
TIME...MOT...LOC 2239Z 211DEG 33KT 4132 9371
HAIL...1.00IN
WIND...60MPH
$$
Donavon2 follow-up statements
375
WWUS53 KDMX 032249
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
549 PM CDT THU MAY 3 2018
IAC181-032258-
/O.CAN.KDMX.SV.W.0036.000000T0000Z-180503T2330Z/
Warren IA-
549 PM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WARREN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM CDT for
central and south central Iowa.
LAT...LON 4165 9319 4148 9337 4150 9338 4149 9340
4150 9340 4149 9342 4151 9342 4150 9344
4151 9356 4151 9376 4173 9354
TIME...MOT...LOC 2248Z 216DEG 26KT 4135 9366
$$
IAC099-153-032330-
/O.CON.KDMX.SV.W.0036.000000T0000Z-180503T2330Z/
Polk IA-Jasper IA-
549 PM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN POLK AND WEST CENTRAL JASPER COUNTIES...
At 548 PM CDT, a severe thunderstorm was located near Indianola,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Altoona, Norwalk, Pleasant Hill,
Carlisle, Bondurant, Saylorville, Mitchellville, Prairie City,
Southridge Mall, Prairie Meadows, Iowa State Fairgrounds, Principal
Park, Des Moines Int'l Airport, Drake Stadium And Knapp Center,
Adventureland Amusement Park, Iowa Events Center and Runnells.
This includes the following highways...
Interstate 35 between mile markers 87 and 90.
Interstate 80 between mile markers 135 and 150.
Interstate 235 between mile markers 6 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4165 9319 4148 9337 4150 9338 4149 9340
4150 9340 4149 9342 4151 9342 4150 9344
4151 9356 4151 9376 4173 9354
TIME...MOT...LOC 2248Z 216DEG 26KT 4135 9366
HAIL...1.00IN
WIND...60MPH
$$
Donavon453
WWUS53 KDMX 032304 RRA
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
604 PM CDT THU MAY 3 2018
IAC099-153-032314-
/O.CAN.KDMX.SV.W.0036.000000T0000Z-180503T2330Z/
Polk IA-Jasper IA-
604 PM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK AND
SOUTHWESTERN JASPER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM CDT for
central and south central Iowa.
LAT...LON 4165 9319 4148 9337 4150 9338 4149 9340
4150 9340 4149 9342 4151 9342 4150 9344
4151 9356 4151 9376 4173 9354
TIME...MOT...LOC 2304Z 211DEG 33KT 4148 9355
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:26 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 3, 3:26 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 326 PM CDT Thu May 3 2018 .SHORT TERM.../Tonight through Friday/ Issued at 325 PM CDT Thu May 3 2018 The primary concern remains severe weather and heavy rain into the evening hours. Elevated convection appears to be expanding across northeast NE ahead of the approaching upper level low. There is a pronounced elongated PV trough from NM into NE with one short wave of note over far southwest NE and another driving this convection over northeast NE. This deep, phased thermodynamic and kinematic forcing will phase into a convective deformation zone producing fairly widespread moderate to heavy rains over northern Iowa, which is farther north than previously anticipated. The heavy rain parameters are not extreme, but the extended period of precip with low static stabilities will result in widespread 1-2 inch rains with a Flood Watch posted for expected rises along the Cedar River at Cedar Falls. No Flash Flood Watch at the moment due to rates not getting too crazy, but Flash Flood Guidance there is fairly low due to recent rains and snow melt. Farther south, severe weather will be the primary concern. 19Z surface analysis notes the surface low near Manhattan KS with objective analysis noting decent pressure falls into IA and warm front just south of Des Moines. Discrete convection has recently developed just ahead of the triple point and is expected to move into southwest IA over the next several hours. Most convection allowing models /CAMs/ are similar with this progression bringing a broken line of discrete convection across southern Iowa during the early evening hours. There will certainly be a window for severe potential with extreme deep shear values resulting in large hail and wind potential, and mid level lapse rates and DCAPE/delta theta-e values all increase respectively. The tornado window is not great or long lasting, but forecast soundings and RAP plan views suggest better low level kinematics ahead of the triple point in terms of ESRH and 0-1km shear and well as lower LCLs due to lingering fog and stratus. Thus the tornado threat in the current Severe Thunderstorm Watch is likely better in our northern portions and other parts of southern Iowa. CAMs suggest the broken line will exit our forecast area by +/- 03z but the deformation zone precip may linger through midnight. Tomorrow will provide a welcome relief to our recent active weather with plenty of sunshine and seasonal temperatures as strong subsidence and drying follow this system. .LONG TERM.../Friday night through Thursday/ Issued at 325 PM CDT Thu May 3 2018 The main concern over the extended period was focused temperatures and low chances of storms Saturday into Saturday night. Leaned toward a blend of the GFS/ECMWF throughout the extended period as models remain in good agreement. Northwest flow aloft becomes the dominant weather feature over the weekend into early next week before a strong 500mb shortwave pushes across the region by Tuesday into Wednesday. There is a weak cold front to push across the state Saturday night and will spawn some convection late in the afternoon over northern Iowa and then further south during the evening hours. Low potential for any widespread severe threat as the better instability is further south and the better forcing (albeit weak) remains in the north late Saturday afternoon with the front. Certainly cannot rule out an isolated hail threat, but any widespread coverage of severe storms is unlikely. With the front slightly slower to move across the by Saturday evening, nudged up maximum temperatures a little on Saturday. Cooler temperatures back into the state by Sunday as a surface high pressure builds into the region through Monday. Dry and mild temperatures likely through the middle of the week. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 102 PM CDT Thu May 3 2018 IFR/MVFR conditions are in place along and north of a SW-NE stationary front centered through the Des Moines area with weak convection also moving through the same locations. A large low pressure upstream will also approach the MO River Valley late this afternoon blossoming more widespread showers and storms, especially across northern Iowa. This will produce a prolonged period of a least MVFR conditions there until conditions improve into Fri. Thunder will likely accompany the precip as well but have tried to relegate mention to only most likely locations and periods. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Small LONG TERM...Podrazik AVIATION...Small
Hazardous weather outlook, May 3, 1:15 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 115 PM CDT Thu May 3 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-041815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 115 PM CDT Thu May 3 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a Slight Risk of severe weather this afternoon and tonight over central and southern Iowa. Large hail, damaging wind, and an isolated tornado or two are possible. Excessive rainfall is likely through tonight, and may lead to localized areas of flash flooding. Minor river flooding also continues along the upper reaches of the Des Moines River basin. Flood Warnings remain in effect for these areas. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances return to the area late Saturday into Sunday and Tuesday into Wednesday; however, widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed from this afternoon and tonight. KLP
In the hours before
Special weather statement, May 3, 12:00 PM CDT, 5 hours 39 minutes before
Special Weather Statement National Weather Service Des Moines IA 1200 PM CDT THU MAY 3 2018 IAZ046-047-031730- Boone IA-Greene IA- 1200 PM CDT THU MAY 3 2018 ...Strong storm may produce hail in Greene and Boone counties... At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm near Jefferson, moving northeast at 40 mph. Half inch hail will be possible with this storm. Locations impacted include... Jefferson, Ogden, Grand Junction, Rippey, Paton, Boxholm, Pilot Mound, Fraser, Dana, Beaver and Jefferson Municipal Airport. LAT...LON 4221 9427 4221 9375 4186 9433 4200 9450 TIME...MOT...LOC 1659Z 238DEG 35KT 4199 9433 Martin
Local storm report, May 3, 4:55 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
455 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM FUNNEL CLOUD 5 WSW CARBON 41.02N 94.91W
05/03/2018 ADAMS IA LAW ENFORCEMENT
MONTGOMERY COUNTY SHERIFF REPORTS FUNNEL
CLOUD.
&&
REVLocal storm report, May 3, 5:33 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FUNNEL CLOUD 4 NNW CASEY 41.57N 94.55W
05/03/2018 GUTHRIE IA TRAINED SPOTTER
SPOTTER SITUATED JUST N OF MENLO NOTED
FUNNEL CLOUD TO THE WNW. LOCATION
APPROXIMATE AT THE TIME.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:47 PM CDT | Flash Flood Warning | DMX | Adams, Ringgold, Taylor, Union | 6 hr |
| May 2, 8:05 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 40 min |
| May 2, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Taylor, Union | 47 min |
| May 2, 9:43 PM CDT | Special Weather Statement | DMX | Wayne | 47 min |
| May 2, 11:14 PM CDT | River Flood Warning | DMX | Taylor | 49 min |
| May 2, 11:33 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 29 min |
| May 3, 12:00 PM CDT | Special Weather Statement | DMX | Greene | 30 min |
| May 3, 2:24 PM CDT | River Flood Watch | DMX | Black Hawk | 6 days |
| May 3, 5:12 PM CDT | Tornado Warning | DMX | Adair, Guthrie | 33 min |
| May 3, 5:26 PM CDT | Tornado Warning | DMX | Dallas, Madison, Polk | 34 min |
| May 3, 5:43 PM CDT | Tornado Warning | DMX | Boone, Dallas, Polk, Story | 21 min |
| May 3, 5:45 PM CDT | Tornado Warning | DMX | Dallas, Guthrie | 30 min |
| May 3, 5:48 PM CDT | Tornado Warning | DMX | Adair, Madison | 17 min |
| May 3, 6:23 PM CDT | Special Weather Statement | DMX | Union | 37 min |
| May 3, 6:25 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 50 min |
| May 3, 6:51 PM CDT | Special Weather Statement | DMX | Clarke, Warren | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.